Texas, 2016Wildfire and Hail in Texas, July 13 to 14, 2016
July 13 to 14, 2016 · NWS LUB · 4 events in 2 counties and zones
High based thunderstorms were able to develop atop a deeply mixed and very hot boundary layer. Development of this activity was due to surface convergence along a weak surface trough that stretched from Denver City (Yoakum County) to Childress (Childress County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- $200,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High based thunderstorms were able to develop atop a deeply mixed and very hot boundary layer. Development of this activity was due to surface convergence along a weak surface trough that stretched from Denver City (Yoakum County) to Childress (Childress County). Higher instability over the extreme southeastern Texas Panhandle allowed for stronger storms in this area. One of these storms became severe southeast of Turkey causing severe wind gusts. Additionally, lightning started wildfires in Motley County burned approximately 3000 acres before being contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 13, 5:24 PM CST, 51 minutes earlier.
Area forecast discussion, Jul 13, 5:24 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
624 PM CDT WED JUL 13 2016
.AVIATION...
Although VFR is anticipated, isolated thunderstorms will likely
affect one or more TAF sites this evening. KLBB was currently
experiencing thunder and will continue for another hour or so
until storms move east or dissipate. Chances of storms are
increased near KCDS this evening with a more favorable environment
for thunderstorm development.
&&
.PREV DISCUSSION... /issued 311 PM CDT WED JUL 13 2016/
SHORT TERM...
Another hot day across the region today with mostly sunny skies.
Finally starting to see elevated cumulus developing on top of the
deeply mixed boundary layer over the southern South Plains, with
some hints of additional development along a weak boundary that
stretched southwest to northeast from near Denver City to Childress.
Now that model data have finally arrived after all of the comms
issues this morning, all models generate some convection near or
along this weak boundary. As usual...coverage remains highly
variable but if the past few days are any indication, most
convection will be isolated. Deep layer shear is sufficient enough
that any storms that do develop will have a chance to organize and
enough CAPE is present, generally around 1000 J/kg) that a few pulse
severe storms cannot be ruled out. Did expand coverage of isolated
storms further southwest to include area of developing cumulus and
to keep PoPs in place on both sides of the surface boundary.
Temperatures overnight will depend on what outflow storms can
generate but another fairly strong low-level jet will develop that
will help keep the boundary layer mixed and keep minimum
temperatures within a degree or two of lows recorded this morning.
Tomorrow brings a bit more uncertainty as the models bring a fairly
strong shortwave across the northern Texas Panhandle into southern
Kansas. This will suppress the ridge a bit and help to push a weak
front into the southern Texas Panhandle. Model time series show
that thickness values do not change much and tendency has been for
temperatures to go above guidance, especially along and south of
frontal boundaries likely due to a combination of compressional
warming and surface wind veering to the southwest ahead of the
front. MOS guidance came in 3-4 degrees cooler than the forecast
currently has and feel this trend may be in error. This will keep
highs in the 102-105 degree range and depending on what overnight
lows do, we may need another heat advisory for tomorrow. Will let
the midnight shift decide and see if guidance temperatures continue
to fall or if temps will hold closer to where we have been the past
week or so. Jordan
LONG TERM...
Hot weather to continue but some subtle changes in the pattern over
the next few days. Late Thursday, we may see some isolated
thunderstorms along deeper moisture gradient/weak front from NE to
SW across the area. Activity could be aided by weakness in upper
ridge along with weak forcing. kept pops in overnight Thur night
with some weak upper support and boundary possibly fed by low level
jet late. Weak front/boundary may wash out with a return to S/SE BL
flow by late Friday. Looking a little less likely for rain then as
aid from front/upr forcing may be more lacking than previous
thinking. Kept slight chance pops in across a large part of the
forecast area as subsident inversion may be less prominent with some
marginal CAPE available.
Beyond Friday, it looks like its back to hot and dry. Heights begin
to build in again Saturday. Models have been consistent in building
expansive broad upper high northward into Central Plains and mid
Miss Valley toward Monday. This high will amplify farther northward
by Tuesday with mid level easterly flow developing Mon/Tue on south
side of high across West Texas. Despite some cooler temperatures
than our neighbors to the north, heights/thicknesses still suggest
upper 90s to near 100, although may begin to pick up a shallow
cumulus field with some increase in mean RH. Although monsoon
southerly flow may result in increasing convective coverage over the
higher terrain in New Mexico midweek, 500 mb heights will remain
around 594-596 dm which should allow above average temperatures to
continue with only a faint glimmer of a chance for some cooling rain
showers and thunder under this stagnant and subsident high. James
&&
.LUB Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for TXZ022>024-028>030-
033>036-039>041.
&&
01
Hazardous weather outlook, Jul 13, 2:21 AM CST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
321 AM CDT WED JUL 13 2016
TXZ021>044-140830-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
321 AM CDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON ACROSS PORTIONS OF THE
SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE WHERE AFTERNOON
HIGHS WILL TOP OUT AROUND 105.
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON. THE BEST
CHANCES FOR THUNDERSTORM ACTIVITY WILL BE ALONG A LINE FROM LUBBOCK
TO MEMPHIS FAVORING THE MORE NORTHERN LOCATIONS. HAIL TO THE SIZE OF
GOLF BALLS AND 70 MPH WILL BE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH TEMPERATURES ON THURSDAY WILL BE BETWEEN 103 AND 106 DEGREES
ON THE CAPROCK, AND THEREFORE, A HEAT ADVISORY MAY NEED TO BE
ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME.
Event by event
2 hail, 1 thunderstorm wind, 1 wildfire. Local standard time, as filed.
Hail, Motley
- When
- July 13, 6:15 PM CST to 6:20 PM CST
- Where
- Motley County, 7.34 mi W of Northfield to 11.69 mi W of Northfield
- Measured
- 0.75 in hail
- Crop damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 34.283, -100.728
A NWS cooperative weather observer reported a swath of wind blown hail that damaged a 12 mile long stretch of cotton in Motley and Hall Counties between Northfield and Turkey.
Hail, Hall
- When
- July 13, 6:20 PM CST to 6:23 PM CST
- Where
- Hall County, 3.72 mi SSE of Turkey to 2.43 mi S of Turkey
- Measured
- 0.75 in hail
- Crop damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 34.348, -100.865
A NWS cooperative weather observer reported a swath of wind blown hail that damaged a 12 mile long stretch of cotton in Motley and Hall Counties between Northfield and Turkey.
Thunderstorm Wind, Hall
- When
- July 13, 6:24 PM CST to 6:30 PM CST
- Where
- Hall County, 2 mi WSW of Turkey to Turkey
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $35,000
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
Law enforcement in Turkey reported several power lines downed by high winds as well as a portion of a roof blown off of a house. Several minutes later, the Texas Tech University West Texas mesonet station observed a wind gust to 60 mph.
Wildfire, Motley
- When
- July 13, 6:30 PM CST to July 14, 7:30 PM CST
- Where
- Motley forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
Local broadcast media reported that lightning ignited several large wildfires in Motley County around 1830 CST. Although no structures were damaged and there were no injuries, nearly 3000 acres were burned before the wildfires were contained on the 14th.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
- Hail and Lightning Strike in Florida, July 13, 2016$100,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636447, 636448, 636445, 636455.